Serious Adverse Health Events, Including Death, Associated With Ingesting Alcohol-based Hand Sanitizers Containing Methanol

Arizona and New Mexico, May-June 2020

Luke Yip, MD; Danae Bixler, MD; Daniel E. Brooks, MD; Kevin R. Clarke, MD; S. Deblina Datta, MD; Steven Dudley Jr., PharmD; Kenneth K. Komatsu; Jennifer N. Lind, PharmD; Annaliese Mayette, PhD; Michael Melgar, MD; Talia Pindyck, MD; Kristine M. Schmit, MD; Steven A. Seifert, MD; Farshad Mazda Shirazi, MD, PhD; Susan C. Smolinske, PharmD; Brandon J. Warrick, MD; Arthur Chang, MD

Disclosures

Morbidity and Mortality Weekly Report. 2020;69(32):1070-1073. 

In This Article

Abstract and Introduction

Introduction

Alcohol-based hand sanitizer is a liquid, gel, or foam that contains ethanol or isopropanol used to disinfect hands. Hand hygiene is an important component of the U.S. response to the emergence of SARS-CoV-2, the virus that causes coronavirus disease 2019 (COVID-19). If soap and water are not readily available, CDC recommends the use of alcohol-based hand sanitizer products that contain at least 60% ethyl alcohol (ethanol) or 70% isopropyl alcohol (isopropanol) in community settings;[1] in health care settings, CDC recommendations specify that alcohol-based hand sanitizer products should contain 60%–95% alcohol (≥60% ethanol or ≥70% isopropanol).[2] According to the Food and Drug Administration (FDA), which regulates alcohol-based hand sanitizers as an over-the-counter drug, methanol (methyl alcohol) is not an acceptable ingredient. Cases of ethanol toxicity following ingestion of alcohol-based hand sanitizer products have been reported in persons with alcohol use disorder.[3,4] On June 30, 2020, CDC received notification from public health partners in Arizona and New Mexico of cases of methanol poisoning associated with ingestion of alcohol-based hand sanitizers. The case reports followed an FDA consumer alert issued on June 19, 2020, warning about specific hand sanitizers that contain methanol. Whereas early clinical effects of methanol and ethanol poisoning are similar (e.g., headache, blurred vision, nausea, vomiting, abdominal pain, loss of coordination, and decreased level of consciousness), persons with methanol poisoning might develop severe anion-gap metabolic acidosis, seizures, and blindness. If left untreated methanol poisoning can be fatal.[5] Survivors of methanol poisoning might have permanent visual impairment, including complete vision loss; data suggest that vision loss results from the direct toxic effect of formate, a toxic anion metabolite of methanol, on the optic nerve.[6] CDC and state partners established a case definition of alcohol-based hand sanitizer–associated methanol poisoning and reviewed 62 poison center call records from May 1 through June 30, 2020, to characterize reported cases. Medical records were reviewed to abstract details missing from poison center call records. During this period, 15 adult patients met the case definition, including persons who were American Indian/Alaska Native (AI/AN). All had ingested an alcohol-based hand sanitizer and were subsequently admitted to a hospital. Four patients died and three were discharged with vision impairment. Persons should never ingest alcohol-based hand sanitizer, avoid use of specific imported products found to contain methanol, and continue to monitor FDA guidance.[7] Clinicians should maintain a high index of suspicion for methanol poisoning when evaluating adult or pediatric patients with reported swallowing of an alcohol-based hand sanitizer product or with symptoms, signs, and laboratory findings (e.g., elevated anion-gap metabolic acidosis) compatible with methanol poisoning. Treatment of methanol poisoning includes supportive care, correction of acidosis, administration of an alcohol dehydrogenase inhibitor (e.g., fomepizole), and frequently, hemodialysis.

A case of alcohol-based hand sanitizer–associated methanol poisoning was defined as detectable blood methanol concentration and a history of alcohol-based hand sanitizer exposure (e.g., ingestion, dermal, ocular, inhalation, or injection) in any person who sought medical attention in Arizona or New Mexico during May 1–June 30, 2020. To identify and characterize cases, CDC collaborated with Arizona Department of Health Services, Arizona Poison and Drug Information Center System, New Mexico Department of Health, and New Mexico Poison and Drug Information Center to identify and review poison center call records. Clinical and demographic data were abstracted from records that met the case definition. Patients were characterized according to age, sex, signs and symptoms at evaluation, blood test results, including methanol levels, presence of anion-gap acidosis, treatments received, and outcomes. Medical records were reviewed for clinical and demographic details missing from the poison center call records. An illustrative case vignette is presented. Activity was determined to meet the requirements of public health surveillance as defined in 45 CFR 46.102(l)(2).

During May 1–June 30, 15 cases of alcohol-based hand sanitizer–associated methanol poisoning were identified, including persons who were AI/AN (Table). All patients had reportedly ingested hand sanitizer, and all were admitted to a hospital. The mean patient age was 43 years (range = 21–65 years); 13 were male. All patients had a history of swallowing alcohol-based hand sanitizer products. The earliest available blood methanol concentrations ranged from 21 mg/dL to >500 mg/dL. All patients had evidence of a metabolic acidosis: anion gap levels ranged from 17 to 49 milliequivalents per liter (mEq/L) (normal = 3–10), serum bicarbonate concentrations ranged from <5 to 13 mEq/L (normal = 22–28), and blood pH ranged from 6.70 to 7.25 (normal = 7.35–7.45). Six patients developed seizures during their hospitalization. All patients were treated with fomepizole (a competitive inhibitor of alcohol dehydrogenase, the enzyme that catalyzes the initial step in the metabolism of methanol to its toxic metabolites), and nine received hemodialysis or continuous renal replacement therapy. As of July 8, four patients remain hospitalized. Among seven patients discharged from the hospital, four had no sequelae, and three were discharged with new visual impairment. Among the four patients who died, three had seizures at the time of admission; initial signs and symptoms were not reported for the fourth patient.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....